Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Gaylord, MI

July 24, 2021Arenac County, Michigan

NWS Gaylord, MI issued this special weather statement at Jul 24, 2021, 2:29 PM EDT for Arenac County, Michigan. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2021, 2:29 PM EDT (18:29 UTC)
Expired
Jul 24, 2021, 3:15 PM EDT
In force
46 min
Issued by
NWS Gaylord, MI
Hail
0.00 in
Wind
40

County Arenac County, MI

The radar

The NCL Michigan radar (KAPX), 119 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 2:58 PM EDTFUNNEL CLOUDTwining, MIPUBLIC REPORT OF A FUNNEL CLOUD NEAR TWINING, MI SHORTLY BEFORE 3PM EDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 6.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2021-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2021-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
597 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

079 
WWUS83 KAPX 241829
SPSAPX

Special Weather Statement
National Weather Service Gaylord MI
229 PM EDT Sat Jul 24 2021
 
MIZ035-036-042-241915-
Iosco MI-Arenac MI-Ogemaw MI-
229 PM EDT Sat Jul 24 2021

...A thunderstorm will impact portions of Arenac, southeastern
Ogemaw and southwestern Iosco Counties through 315 PM EDT...

At 228 PM EDT, Doppler radar was tracking a strong thunderstorm over
Alger, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  Maple Ridge around 240 PM EDT.
  Omer, Twining and Turner around 245 PM EDT.
  Whittemore around 250 PM EDT.
  National City around 255 PM EDT.
  Tawas City around 305 PM EDT.

Other locations impacted by this storm include Prescott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4418 8351 4418 8356 4411 8357 4409 8359
      4405 8359 4406 8363 4405 8366 4404 8416
      4422 8418 4432 8350 4422 8349
TIME...MOT...LOC 1828Z 264DEG 39KT 4414 8407 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

JZ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jul 24, 11:05 AM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 24, 11:05 AM EDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1105 AM EDT Sat Jul 24 2021

.UPDATE...
Issued at 1106 AM EDT Sat Jul 24 2021

This morning hasn't exactly gone as planned, in a multitude of
ways. Heavy rain has been crossing northern MI, with the initial
onset and longest duration occurring in Leelanau Co. Radar
estimates that 3-5" of rain has fallen over the majority of
Leelanau Co, and initial gage reports suggest this is in the
ballpark. Flash flood guidance was easily exceeded here, and
warnings were issued here and east. Street flooding has been
noted in Traverse City, otherwise reports of actual flooding have
been scarce.

Troubleshooting issues with commercial power and our office
backup power sources have also hindered analysis time this
morning.

Back edge of broader precip shield is moving into nw lower MI
presently, though some showers continue along a front that tails
off into central WI. Plenty of clouds here of course, though some
thin spots are seen down near MBL/CAD. More substantial sunshine
and destabilization is seen near and south of a Big Rpds-MBS line.
SPC mesoanalysis page supports MlCape values already reaching 1k
j/kg as far north as that line. This instability will increase and
get drawn northward somewhat, as cloud cover erodes in southern
sections for even an hour or two. We should kick off reasonably
vigorous deep convection again toward 1-2 pm along the primary
cold front. This will be primary svr threat, and the slight risk
for svr that covers the se third of this forecast area and points
south remains unchanged at this hour. This activity exits the
Saginaw Bay region toward 8 pm.

Additional convection could fire along a secondary front and
potential lake breeze interactions in central upper MI. This
should not be as numerous, but a few stronger showers/storms could
still develop in upper MI late today.

&&

.NEAR TERM...(Today through Tonight)
Issued at 232 AM EDT Sat Jul 24 2021

Impactful weather: Showers and thunderstorms. Severe storms possible
with damaging winds being the primary threat, and to a lesser
degree, large hail.

Pattern synopsis and forecast:

Shallow upper ridging was pressing east of nrn Michigan early this
morning, while shortwave troughing was working it's way across srn
Canada and the nrn Plains. This wave was aiding in deep sfc low
pressure in far nrn Manitoba, which had a trailing cold front back
through MN/SD. A warm front extended SE of the low pressure through
the western Great Lakes. While the greatest instability was within
the warm sector east of the cold front and south of the warm front,
elevated instability off 200-600j/kg was over nrn Michigan with less
than impressive 25-30kt 0-6km effective bulk shear. Not really a
good setup for anything severe/organized, but enough for some
isolated to scattered thunderstorms in eastern upper.

The shortwave trough will press through our neck of the woods today
into this evening, with the warm front lifting through this morning,
with decent forcing (strongest in eastern upper) from upper jet
divergence and theta-e convergence, resulting in a period of showers
and some thunderstorms. Again, not looking for anything severe, and
best coverage in eastern upper. Then as typically can be the case,
things become a little more nebulous. Still looking like some fairly
extensive cloudiness will inhibit good diurnal heating (latest
guidance really wanted to bring high temperature down into the upper
half of the 70s in many places today). That said, considering it's
late July, good a decent enough feeling that even some marginal
clearing will bring in warmer conditions, and kept high temperatures
in the lower 80s most areas. This will result in several hundred to
1500j/kg of ML/MUCAPE (greatest in the SE third of the CWA, and
least north of M-68, including eastern upper. Wind fields do
increase as well, with 0-6km effective bulk shear maybe in the 35 to
40 knot range. Much more favorable for organized storms, and we
remain in a slight chance for severe in that SE third of the CWA,
and a marginal elsewhere. The primary threat continues to be
damaging winds, and to a lesser degree, large hail, and to an even
smaller degree, maybe a tornado in nrn lower/more so NE lower.
Strongest activity is still expected this afternoon into early this
evening, before the cold front passes, and drier air/clearing and
diminishing instability arrive. Could even see some patchy fog in
low lying areas.

High temperatures will largely be in the upper 70s to lower half of
the 80s, with lows tonight in the upper 50s to lower half of the
60s.

&&

.SHORT TERM...(Sunday through Monday)
Issued at 232 AM EDT Sat Jul 24 2021

...Very Warm and Less Humid...

High impact weather: None is expected.

Weak surface high pressure and steady to slowly rising heights aloft
are expected to lead to rain free but very warm conditions through
the short term. Highs in the mid and upper 80s with lows in the
upper 50s and low 60s. Humidity levels will be down though with
dewpoints generally in the more comfortable 50s.

.LONG TERM...(Monday night through Friday)
Issued at 232 AM EDT Sat Jul 24 2021

...Continued Very Warm with Periodic Rain Chances...

High impact weather potential: Low at this time but stronger
thunderstorms are a possibility Tuesday into Wednesday.

A large upper level ridge encompassing much of the western and
central states leaves a northwest flow aloft across the Great Lakes
region. Periodic short waves moving through this flow will bring
occasional chances for showers and thunderstorms across the region,
mainly Monday night into Thursday and especially Tuesday and
Wednesday. Temperatures will continue to be well above normal
(especially as far as daytime highs) with perhaps not as warm
conditions arriving toward the end of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 532 AM EDT Sat Jul 24 2021

A warm front will lift through nrn Michigan today, which will be
followed by a cold front tonight. This will bring a few rounds of
showers and thunderstorms to the airports, and a period of gusty
southerly winds this afternoon. There is also a chance for some
severe storms, with damaging winds being the primary threat, and
to a lesser degree, large hail. Winds shift more westerly tonight,
with drier air sweeping into the region, ending rainfall chances.
CIGS will lower into a period of MVFR/IFR this morning, before
returning to VFR later today through tonight.

&&

.MARINE...
Issued at 232 AM EDT Sat Jul 24 2021

A warm front will lift through nrn Michigan today, which will be
followed by a cold front tonight. This will bring showers and
thunderstorms to most nearshore waters, along with the possibility
of low end advisory southerly wind speeds today, before shifting
more westerly tonight into Sunday. Will go ahead and issue an
advisory for much of Lake Michigan and portions of Lake Huron. The
next chance of showers and storms arrives Monday night into Tuesday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 7 PM EDT this evening for LHZ348-349.
LM...SMALL CRAFT ADVISORY until 5 PM EDT this afternoon for LMZ323-
     342-344>346.
LS...NONE.
&&

UPDATE...JZ
NEAR TERM...SMD
SHORT TERM...AS
LONG TERM...AS
AVIATION...SMD
MARINE...SMD
Hazardous weather outlook, Jul 24, 12:38 PM EDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1238 PM EDT Sat Jul 24 2021

MIZ016>018-020>036-041-042-086>088-095>099-251200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1238 PM EDT Sat Jul 24 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected today into early this
evening across northern Michigan. There is a chance that some
storms become severe in northern lower Michigan, with damaging
winds being the primary threat, and to a lesser degree large hail.
An isolated tornado or two is also possible this afternoon. The
greatest threat for severe storms will be along and south of a
line from Cadillac to Alpena.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is another chance for thunderstorms on Monday night and Tuesday,
and again Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-251200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1238 PM EDT Sat Jul 24 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected today into this evening, and there is
a chance that some storms become severe, with damaging winds being
the primary threat, and to a lesser degree large hail. The best
chance will be over portions of Lake Huron, south of Alpena.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is another chance for thunderstorms on Monday night and Tuesday,
and again Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Jul 24, 1:11 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Gaylord MI
111 PM EDT Sat Jul 24 2021

MIZ033-034-241745-
Roscommon MI-Missaukee MI-
111 PM EDT Sat Jul 24 2021

...A strong thunderstorm will impact portions of central Roscommon
and southeastern Missaukee Counties through 145 PM EDT...

At 110 PM EDT, Doppler radar was tracking a strong thunderstorm near
Moddersville, or 7 miles west of Houghton Lake, moving east at 50
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Houghton Lake around 115 PM EDT.
  Roscommon Township around 120 PM EDT.
  Prudenville and Roscommon County Airport around 125 PM EDT.
  Nester Township around 130 PM EDT.

Other locations in the path of this storm include Lake St. Helen,
Twin Lakes Area and St. Helen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4418 8499 4436 8502 4445 8442 4420 8439
TIME...MOT...LOC 1710Z 261DEG 45KT 4428 8490

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JZ
Local storm report, Jul 24, 1:29 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
129 PM EDT SAT JUL 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     HEAVY RAIN       3 W SUTTONS BAY         44.98N 85.72W
07/24/2021  M4.18 INCH       LEELANAU           MI   TRAINED SPOTTER

            STORM TOTAL SO FAR.

&&

FEF
Local storm report, Jul 24, 1:31 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
131 PM EDT SAT JUL 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       CENTRAL LAKE            45.07N 85.26W
07/24/2021  M2.80 INCH       ANTRIM             MI   PUBLIC

            ALL BUT 0.5 OF THIS FELL SINCE 9AM.

&&

FEF
Special weather statement, Jul 24, 1:33 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Gaylord MI
133 PM EDT Sat Jul 24 2021

MIZ034-035-041-241800-
Gladwin MI-Roscommon MI-Ogemaw MI-
133 PM EDT Sat Jul 24 2021

...Strong thunderstorms will impact portions of northwestern Gladwin,
Ogemaw and Roscommon Counties through 200 PM EDT...

At 132 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near South Branch Township to 10 miles west of
Skeels. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Clear Lake around 150 PM EDT.

Other locations in the path of these storms include Gladwin, Rose
City, Rose Township and Hockaday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4396 8460 4416 8461 4416 8478 4451 8455
      4451 8400 4394 8440
TIME...MOT...LOC 1732Z 268DEG 36KT 4449 8449 4405 8478

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

jz
Special weather statement, Jul 24, 1:53 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Gaylord MI
153 PM EDT Sat Jul 24 2021

MIZ029-030-034>036-041-042-241830-
Iosco MI-Arenac MI-Gladwin MI-Roscommon MI-Alcona MI-Ogemaw MI-
Oscoda MI-
153 PM EDT Sat Jul 24 2021

...Strong thunderstorms will impact portions of southwestern Alcona,
northwestern Arenac, northern Gladwin, Ogemaw, southeastern
Roscommon, northwestern Iosco and southeastern Oscoda Counties
through 230 PM EDT...

At 152 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Mack Lake to near Hockaday. Movement was east
at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Mack Lake around 200 PM EDT.
  South Branch and Curtisville around 205 PM EDT.

Other locations in the path of these storms include Alger, Glennie
and Skidway Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4468 8356 4403 8408 4403 8461 4459 8414
TIME...MOT...LOC 1752Z 258DEG 42KT 4455 8410 4411 8447

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JZ
Special weather statement, Jul 24, 2:29 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
229 PM EDT Sat Jul 24 2021

MIZ035-036-042-241915-
Iosco MI-Arenac MI-Ogemaw MI-
229 PM EDT Sat Jul 24 2021

...A thunderstorm will impact portions of Arenac, southeastern
Ogemaw and southwestern Iosco Counties through 315 PM EDT...

At 228 PM EDT, Doppler radar was tracking a strong thunderstorm over
Alger, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Maple Ridge around 240 PM EDT.
  Omer, Twining and Turner around 245 PM EDT.
  Whittemore around 250 PM EDT.
  National City around 255 PM EDT.
  Tawas City around 305 PM EDT.

Other locations impacted by this storm include Prescott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4418 8351 4418 8356 4411 8357 4409 8359
      4405 8359 4406 8363 4405 8366 4404 8416
      4422 8418 4432 8350 4422 8349
TIME...MOT...LOC 1828Z 264DEG 39KT 4414 8407

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 3:08 AM EDTSmall Craft AdvisoryAPX16 hr
Jul 24, 8:17 AM EDTSpecial Weather StatementAPXLeelanau58 min
Jul 24, 8:59 AM EDTFlash Flood WarningAPXLeelanau3 hr
Jul 24, 9:17 AM EDTFlash Flood WarningAPXGrand Traverse, Leelanau3 hr
Jul 24, 9:28 AM EDTSpecial Weather StatementAPXKalkaska32 min
Jul 24, 9:33 AM EDTFlash Flood WarningAPXAntrim, Grand Traverse, Kalkaska3 hr
Jul 24, 12:52 PM EDTSpecial Weather StatementAPXMissaukee, Roscommon38 min
Jul 24, 1:11 PM EDTSpecial Weather StatementAPXRoscommon34 min
Jul 24, 1:33 PM EDTSpecial Weather StatementAPXGladwin, Ogemaw, Roscommon27 min
Jul 24, 1:53 PM EDTSpecial Weather StatementAPXOgemaw37 min
Jul 24, 2:09 PM EDTSpecial Marine WarningAPX66 min
Jul 24, 3:16 PM EDTSevere Thunderstorm WarningAPXArenac29 min
Jul 24, 3:21 PM EDTSevere Thunderstorm WarningAPXGladwin54 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.